North Carolina, 2024Hail and Damaging Winds in North Carolina, May 10, 2024
May 10, 2024 · NWS ILM · 9 events in 3 counties and zones
Abundant instability and shear late afternoon after morning clouds cleared out led to scattered storms, some super cellular, across the area (particularly inland) beginning at 3 PM. Several rounds of storms before the final line along the cold front make its way across between 8 PM and 10 PM.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant instability and shear late afternoon after morning clouds cleared out led to scattered storms, some super cellular, across the area (particularly inland) beginning at 3 PM. Several rounds of storms before the final line along the cold front make its way across between 8 PM and 10 PM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 10, 2:07 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, May 10, 2:07 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
307 PM EDT Fri May 10 2024
.SYNOPSIS...
Showers and thunderstorms through this evening ahead of an
approaching cold front. The front crosses the area tonight,
bringing much cooler and drier air for the weekend and start of
next week. Rain chances increase next Tuesday as a warm front
lifts north across the area.
&&
.NEAR TERM /THROUGH SATURDAY/...
Mesoanalysis shows a cold front currently draped across central
NC and western SC. Modest destabilization is occurring along
this line after morning clouds gave way to some brief afternoon
clearing. This has allowed enough heating to fuel developing
storms and instability east of this line should be enough to
maintain storms as they approach the coast. As storms develop
along the line, associated shear and falling heights ahead of a
shortwave should allow this to become an organized complex of
storms. The entire system will progress southeast with the cold
front late this afternoon and into this evening. Damaging wind
gusts and large hail are the main concerns, especially as this
line strengthens and moves south and east into this evening. 18Z
sounding from MHX shows impressive, deep layer instability and
shear in excess of 50 knots. An environment shrouded in cloud
cover for a large part of the day appears primed for additional
storm development late this afternoon and this evening.
Once the line of showers moves offshore, winds turn northerly
and much cooler and drier air will move into the region for this
weekend. Quiet and clear on Saturday with highs only in the
upper 70s and dew points mixing into the low 50s and upper 40s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Quiet weather for the weekend continues through Sunday. Surface
trough moves through Saturday night, with nothing more than a
wind shift and some clouds. Mostly sunny Sunday as high pressure
briefly moves overhead and strong subsidence inversion is in
place. Temps only slightly below normal during the short term,
with downslope flow Sunday pushing highs to near 80F.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Surface high pressure shifts offshore Monday, with subsidence
still in play keeping area rain-free during the day. A warm
front is progged to lift north across the area Tuesday, with
combination of decent isentropic lift and some PVA aloft
contributing to categorical pops. As PWAT values approach 2"
which is well above the 90th percentile for mid-May, ensemble
data suggests QPF Tuesday could be around 0.75-1". Clouds and
rain will keep temps "cool" Tuesday despite strong WAA.
A weak surface low moves across the Mid-Atlantic Tuesday night,
dragging a weak cold front over the area sometime Wednesday.
Some lingering pops into Wednesday with a decent upper shortwave
moving across, as it will depend on how fast front moves
through and how quickly the ridging behind it builds. Expect a
mainly dry and warm Thursday as ridging and subsidence from the
north prevails before the next system approaches the area at the
end of next week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Cold front will drop southeastward across the area late this
afternoon into this evening. Expect thunderstorms to impact
terminals from west to east from 21Z to 01Z this evening.
Thunderstorms will bring the potential for damaging winds (winds
in excess of 30 knots) and large hail. Expect IFR VIS in heavy
rain and thunder in addition to strong winds. Some lingering
showers may exist after the initial line of thunderstorms. Once
the cold front moves offshore, VFR will return to all terminals
as precip comes to an end. Clear skies, VFR, with north winds on
Saturday.
Extended Outlook...A cold front moves through Friday night,
which dries out the atmosphere. Widespread VFR should take over
Friday night through Monday. Flight restrictions may occur
Monday night into Tuesday with the next weather system moving
in.
&&
.MARINE...
Through Saturday... Breezy this afternoon into this evening
ahead of an approaching cold front. The fetch will keep winds
below SCA thresholds and seas 3-4 feet. Thunderstorms ahead of
the front could be strong or severe this evening as a large line
of storm emerges offshore. Winds in excess of 30 knots are
expected with these storms and a few stronger storms could
produce large hail and strong wind gusts. High pressure will
build behind the exiting line of storms and the cold front
overnight. A brief surge of northerly winds to around 15-20
knots will quickly abate by tomorrow morning.
Saturday Night through Wednesday...Benign marine conditions,
with offshore flow and seas around 2 feet Sunday. Surface high
pressure shifts offshore Monday with winds turning southerly by
Monday afternoon. Winds, seas, and rain chances pick up on
Tuesday as a warm front lifts north across the area. May see SCA
conditions Tuesday afternoon into Tuesday night, combination of
6 foot seas from building S wind wave and elevated wind gusts.
A weak cold front is forecasted to move across the waters
sometime on Wednesday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory from 11 PM this evening to 2 AM EDT
Saturday for NCZ107.
SC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...21
MARINE...VAO/21Hazardous weather outlook, May 10, 1:55 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
255 PM EDT Fri May 10 2024
NCZ107-111900-
Inland New Hanover-
255 PM EDT Fri May 10 2024
...SEVERE THUNDERSTORM WATCH 231 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
EDT SATURDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ110-111900-
Coastal Brunswick-
255 PM EDT Fri May 10 2024
...SEVERE THUNDERSTORM WATCH 231 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ087-096-099-105-106-108-109-SCZ017-023-024-032-033-039-054>056-
058-059-111900-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
255 PM EDT Fri May 10 2024
...SEVERE THUNDERSTORM WATCH 231 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
AMZ250-252-254-256-111900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
255 PM EDT Fri May 10 2024
...SEVERE THUNDERSTORM WATCH 231 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Small Craft Advisory conditions possible Tuesday and Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
21
In the hours before
Special weather statement, May 10, 1:26 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
226 PM EDT Fri May 10 2024
SCZ017-101900-
Marlboro SC-
226 PM EDT Fri May 10 2024
...A STRONG THUNDERSTORM MAY BRING HAIL TO NORTHERN MARLBORO
COUNTY...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wallace, or 9 miles north of Cheraw, moving east
at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chavistown and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern South Carolina.
&&
LAT...LON 3481 7968 3479 7966 3466 7974 3472 7988
3475 7990 3477 7993 3480 7994 3480 7993
3481 7992
TIME...MOT...LOC 1826Z 287DEG 23KT 3484 7991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TRASpecial weather statement, May 10, 1:51 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
251 PM EDT Fri May 10 2024
NCZ087-101915-
Robeson NC-
251 PM EDT Fri May 10 2024
...STRONG THUNDERSTORMS MAY BRING HAIL AND GUSTY WINDS
ACROSS NORTHERN ROBESON COUNTY...
At 250 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Rex to near Antioch.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Red Springs, St. Pauls, Wakulla, Rex, Shannon, Parkton, Rennert, and
Lumber Bridge.
This includes Interstate 95 in North Carolina between mile markers 32
and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern North Carolina.
&&
LAT...LON 3490 7894 3488 7892 3486 7893 3484 7891
3475 7913 3482 7935 3484 7934 3483 7919
3495 7903
TIME...MOT...LOC 1850Z 287DEG 20KT 3492 7904 3485 7923
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TRASpecial weather statement, May 10, 1:59 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
259 PM EDT Fri May 10 2024
SCZ017-101930-
Marlboro SC-
259 PM EDT Fri May 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARLBORO COUNTY
THROUGH 330 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hamlet, or 10 miles southeast of Rockingham, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gibson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern South Carolina.
&&
LAT...LON 3481 7968 3468 7952 3474 7977 3481 7976
TIME...MOT...LOC 1858Z 284DEG 20KT 3479 7969
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TRALocal storm report, May 10, 3:02 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
402 PM EDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Hail Bennettsville 34.63N 79.69W
05/10/2024 M1.00 inch Marlboro SC Broadcast Media
Quarter-sized hail fell in Bennettsville. Photo
evidence tweeted by broadcast media. Event time
estimated by radar.
&&
Event Number ILM2400114
IGBSpecial weather statement, May 10, 3:03 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
403 PM EDT Fri May 10 2024
NCZ087-SCZ024-102030-
Robeson NC-Dillon SC-
403 PM EDT Fri May 10 2024
...STRONG THUNDERSTORMS WILL IMPACT ROBESON AND NORTHERN DILLON
COUNTIES THROUGH 430 PM EDT...
At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pembroke to near Minturn. Movement was east at
35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lumberton, Pembroke, Rowland, Raemon, Hamer, South Of The Border,
Hestertown, Barker Ten Mile, Purvis, Elrod, Mcdonald, and Raynham.
This includes the following highways...
Interstate 95 in South Carolina between mile markers 196 and 198.
Interstate 95 in North Carolina between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern North Carolina...and northeastern South Carolina.
&&
LAT...LON 3468 7884 3443 7926 3455 7949 3458 7948
3472 7917
TIME...MOT...LOC 2003Z 285DEG 29KT 3470 7919 3457 7943
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TRAThunderstorm Wind, Bladen
- When
- May 10, 3:16 PM EST
- Where
- Bladen County, 8.27 mi NNE of White Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -78.420
Bladen County EM reports tree down at NC 701 and NC 210. Time estimated via radar.
Thunderstorm Wind, Bladen
- When
- May 10, 3:25 PM EST
- Where
- Bladen County, 8.27 mi NNE of White Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -78.420
Bladen county EM reports tree down at NC 701 and NC 210. Time estimated via radar.
Hail, Robeson
- When
- May 10, 3:44 PM EST
- Where
- Robeson County, 0.57 mi E of Proctorville
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -79.020
Robeson County EM reports golf ball size hail near Proctorville.
Thunderstorm Wind, Robeson
- When
- May 10, 3:44 PM EST
- Where
- Robeson County, 0.57 mi E of Proctorville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -79.020
Robeson county EM reports trees down at Atkinson Road and Broadridge Road. Time estimated via radar.
Hail, Robeson
- When
- May 10, 3:53 PM EST
- Where
- Robeson County, 0.57 mi E of Orrum
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.470, -79.010
Quarter size hail reported in Orrum.
Thunderstorm Wind, Columbus
- When
- May 10, 4:00 PM EST
- Where
- Columbus County, 3.08 mi NE of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -78.860
Downed trees along old Lumberton Road just south of the Arthur Collier Road intersection in Evergreen. Time estimated by radar.
Thunderstorm Wind, Columbus
- When
- May 10, 4:21 PM EST
- Where
- Columbus County, 1.84 mi WNW of Rico
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.440, -78.660
Downed tree near the intersection of Red Hill Road and Green Elkins Road. Time estimated by radar.
Thunderstorm Wind, Columbus
- When
- May 10, 4:35 PM EST
- Where
- Columbus County, 3.85 mi NNE of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.470, -78.870
Columbus county EM reports tree down at Old Lumberton Road and Paul Wiloughby Road in Evergreen. Time estimated via radar.
Thunderstorm Wind, Columbus
- When
- May 10, 4:50 PM EST
- Where
- Columbus County, Whiteville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -78.700
Downed trees were reported along the 100 block of Webster Street in downtown Whiteville. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, May 10, 20242 deaths · $185 million · EF2 · 52 events
- Tornadoes and Damaging Winds in Florida, May 10, 20243 injured · EF2 · 21 events
- Flash Flooding and Debris Flow in Hawaii, May 10 to 13, 2024$100,000 · 9 events
- Tornado and Hail in Alabama, May 10, 2024$85,000 · EF0 · 8 events
- Hail and Damaging Winds in Mississippi, May 10, 20242 injured · $31,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, May 10, 2024$51,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, May 10, 2024$32,000 · 1.75 in hail · 7 events
- Damaging Winds in Florida, May 10, 2024$5,000 · 87 kt wind · 31 events
- Hail and Damaging Winds in South Carolina, May 10, 20241.75 in hail · 23 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 10, 202414 events
- Hail and Damaging Winds in North Carolina, May 10, 20241.25 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 202453 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173190, 1173191, 1173188, 1173193, 1173189, 1173194, 1173196, 1173197, 1173199.